Alert archive / Utah / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 30, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this severe thunderstorm warning at Aug 3, 2002, 5:17 PM MDT for Juab County, Tooele County, Utah County, Utah. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 3, 2002, 5:17 PM MDT (23:17 UTC)
- Expired
- Aug 3, 2002, 6:00 PM MDT
- In force
- 43 min
- Issued by
- NWS Salt Lake City, UT
- Area
- Counties, with a storm outline in the text
Counties Juab County, UT, Tooele County, UT, Utah County, UT
The radar
The Salt Lake City radar (KMTX), 137 km from the middle of the area, began a volume at 23:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 12:00Z, 11.3 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 69 J/kg
- Mixed-layer CIN
- -191 J/kg
- Mixed-layer LCL
- 1767 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 59 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
611
WUUS55 KSLC 032317
SVRSLC
UTC023-045-049-040000-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
515 PM MDT SAT AUG 3 2002
THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN JUAB COUNTY IN UTAH
SOUTHEASTERN TOOELE COUNTY IN UTAH
UTAH COUNTY IN UTAH
THIS INCLUDES THE CITIES OF...PROVO...PAYSON...VERNON
* UNTIL 600 PM MDT
* AT 506 PM MDT...SATELLITE WAS INDCATING AN OUTFLOW BOUNDARY MOVING
NORTHWARD ACROSS THIS REGION.
STRONG AND DAMAGING WINDS UP TO 60 MPH ARE LIKELY FROM THIS
STORM...BUT THERE WILL BE LITTLE RAIN. TAKE COVER IN A STURDY
STRUCTURE UNTIL THE STORM PASSES.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN SALT LAKE CITY.
LAT...LON 3992 11271 3973 11174 3992 11147 4018 11135
4038 11164 4033 11214 4018 11261What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 2:30 PM MDT, 2 hours 47 minutes earlier.
Area forecast discussion, Aug 3, 2:30 PM MDT, 2 hours 47 minutes before
UTAH AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SALT LAKE CITY UT 230 PM MDT SAT AUG 3 2002 .SYNOPSIS...SOUTHWEST FLOW ALOFT WILL SPREAD A DRY AIR MASS OVER THE AREA TONIGHT AND SUNDAY. THE FLOW TURNS MORE SOUTHERLY MONDAY WHICH WILL BRING SOME MOISTURE BACK INTO EASTERN UTAH. .DISCUSSION...SCATTERED MOSTLY TERRAIN TRIGGERED CONVECTION THIS AFTERNOON WILL FOLLOW THE NORMAL DIURNAL WEAKENING THIS EVENING. STILL SOME QUESTION IF ANY OF NORTHWEST UT WILL BE ABLE TO TRIGGER TODAY BUT WILL WAIT UNTIL NEAR ISSUE TIME TO DECIDE WHERE AND HOW MUCH THREAT TO PUT IN THAT AREA. THE DRIER AIR THAT IS WORKING INTO WESTERN UT IS EXPECTED TO SPREAD ACROSS MOST OF THE REMAINDER FORECAST AREA FOR SUNDAY FOR A MOSTLY SUNNY DAY. THERE MAY STILL BE ENOUGH MOISTURE/INSTABILITY FOR SOME LIMITED ACTIVITY OVER THE MOUNTAINS OF SOUTHEAST ID BUT THATS ABOUT IT. ALSO EXPECT BREEZY CONDITIONS TOMORROW WHICH ALONG WITH LOWER HUMIDITIES WILL MAKE FIRE BEHAVIOR A LITTLE MORE AGGRESSIVE AGAIN. WE WILL ISSUE A RED FLAG WARNING FOR TOMORROW IN THE AFTERNOON FIRE WEATHER PACKAGE. OVERALL SYNOPTIC PATTERN FOR THE NEXT WEEK HAS THE LOW IN THE EASTERN GULF OF ALASKA DEEPEN AND SHARPEN SOUTHWARD. THIS CAUSED BY LOW NEAR THE ALEUTIANS MOVING EAST AND KICKING OUT A SERIES OF SHORTWAVES THAT FORCES THE RIDGE AXIS NOW NEAR 150W EAST AND THEN SUPPRESSES IT LATER IN THE WEEK. MEANWHILE A HIGH CENTER WANDERS AROUND THE MID PART OF THE COUNTRY. THE 12Z MODELS TURN THE FLOW OVER AZ MUCH MORE SOUTHERLY BY SUNDAY AFTERNOON THROUGH MIDDAY MONDAY WHICH BRINGS A SURGE OF MOISTURE NORTHWARD OVER EASTERN UT SUNDAY NIGHT AND MONDAY. PLENTY OF MOISTURE TO OUR SOUTH SO IF THE FLOW PATTERN IS CORRECT IT WONT TAKE LONG TO MOISTEN THE EAST AGAIN. WILL ADD A CHANCE OF THUNDERSTORMS TO THE MOUNTAINS SOUTH OF THE WY BORDER AND A SLIGHT CHANCE TO THE EASTERN VALLEYS. BY TUESDAY THE FLOW IS MORE SOUTHWEST AGAIN AND DRIER CONDITIONS FORECAST. THEN FROM WEDNESDAY ON THE FLOW OVER AZ GOES SOUTH TO SOUTHEAST FOR THE REMAINDER OF THE WEEK WHILE A SOUTHWEST FLOW CONTINUES OVER THE NORTHERN GREAT BASIN. MOISTURE SHOULD WORK SLOWLY BACK INTO THE SOUTHEAST PART OF THE AREA TO BRING A THREAT OF THUNDERSTORMS AGAIN BY THURSDAY AFTERNOON. THAT THREAT SPREADS SLOWLY NORTH AND WEST FOR FRIDAY AND SATURDAY. THE MORE WESTERLY COMPONENT OF THE FLOW OVER THE NORTHERN SECTIONS SHOULD KEEP IT DRY THERE. EXPECT THE BOUNDARY BETWEEN THE MOIST AND DRY AIR TO BE SOMEWHERE NEAR A LINE FROM THE UINTAS TO ELY. IT SHOULD ALSO GET WARMER OVER THE NORTH WITH 700MB TEMPERATURES FORECAST TO STEADILY RISE FROM WEDNESDAY THROUGH SATURDAY. SLC 2000 CDC -000 SANDERS .SLC...RED FLAG WARNING SUNDAY FOR ALL UTAH MTNS AND WRN VALLEYS.
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 4:49 PM MDT | Severe Thunderstorm Warning | SLC | Juab, Millard | 41 min |
Nearby
Severe Thunderstorm Warnings in Utah, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.